Pennsylvania, 2005

Lightning Strike in Pennsylvania, July 5, 2005

July 5, 2005 · NWS PHI · 1 event in 1 county or zone

Lightning strikes caused about 300 homes and businesses to lose power in Leesport for about two hours during the evening of the 5th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Lightning strikes caused about 300 homes and businesses to lose power in Leesport for about two hours during the evening of the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 5, 3:44 PM EST, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 5, 3:44 PM EST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
444 PM EDT TUE JUL 5 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
WE HAVE A MID LEVEL TROF AND ASSOCIATED UPPER LEVEL JET ON TAP AT
LEAST INTO TOMORROW AND QUITE POSSIBLY INTO TOMORROW NIGHT, AND
ALTHOUGH THERE IS CONSIDERABLE DIFFERENCE ON THE MID AND UPPER LEVEL
FEATURES AND THEIR AFFECT ON MODEL FORCING, THE GFS AND NAM DO AGREE
THAT THERE IS PLENTY OF MOISTURE AND SURFACE CONVERGENCE WITH A
FRONT AND LOW PRESSURE ALONG IT. THEREFORE POPS ARE CLOSER TO THE
HIGHER MAV POPS THAN THE MET POPS INTO WED EVENING. CAPES ARE NOT
FORECAST TO BE VERY ROBUST THROUGH TOMORROW MORNING, AND MARGINALLY
HIGHER TOMORROW. THE WIND FIELD BELOW H5 IS NOT VERY STRONG, BUT
COMBINED WITH THE HIGH MOISTURE CONTENT OF THE AIR WE ARE CONCERNED
ABOUT LOCAL HEAVY DOWNPOURS AND WE ARE WRITING STATEMENTS TO THAT
EFFECT.

NOT A GREAT DEAL OF CONFIDENCE IN THE TIMING OF THE EXITING OF THIS
SYSTEM, BUT INDICATIONS PRESENTLY ARE THAT AT LEAST A PIECE OF IT
SHOULD LIFT OUT BY THURSDAY MORNING AND GIVE US A RESPITE BEFORE THE
REMNANTS OF CINDY PERHAPS BRING US RAIN IN THE LONG TERM.

ON TEMPS, RAISED VALUES TONIGHT AS DWPTS PRESENTLY ARE RATHER HIGH
AND DONT THINK WE SEE THE FRONT DROPPING TEMPS A LOT BY DAYBREAK.
AFTER THAT, WE STAYED ON OR BELOW THE DAYTIME MAX GUIDANCE GIVEN THE
EXPECTED CLOUDS AND STAYED PRETTY CLOSE TO THE MIN GUIDANCE.

&&

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
SYNOPTIC MODELS ARE PERHAPS HAVING A HARD TIME DIFFERENTIATING THE
REMNANTS OF CINDY FROM THE SURFACE REFLECTION OF WHAT REMAINS OF THE
MID LEVEL TROF, AND THEY ARE LIFTING THE TROPICAL (EVENTUALLY,
EXTRATROPICAL) SYSTEM FROM THE CENTRAL GULF TO SOUTH OF US ALONG THE
ATLANTIC COAST BY FRI OR SAT. THE TROPICAL MODELS ARE TAKING THE
SYSTEM TO OUR WEST. TPC PRESENTLY TRACKS IT TO SWRN PA BY 12Z SAT
AND WE ARE GOING WITH THAT. WHATEVER RAIN FALLS IN THE SHORT TERM
SHOULD MAKE IT MORE DIFFICULT FOR THE GROUND TO HANDLE ANY HEAVY
RAIN IN THE LONGER TERM, ALL THE VEGETATION NOTWITHSTANDING, AND SO
WE HAVE ISSUED AN ESF. IT IS A HEADS UP THAT WE MIGHT HAVE SOME
FLOODING PROBLEMS IF WE DO GET HEAVY RAIN FROM THE REMNANTS OF
CINDY.

THE REST OF THE SYNOPTIC SCALE MID LEVEL LOW IS FORECAST TO MOVE
PAST US ON SUNDAY, BUT THEN THE GFS CUTS IT OFF AND PARKS IT OVER
COASTAL NEW ENGLAND THROUGH EARLY NEXT WEEK. THE ECMWF TAKES THIS
SYSTEM CONSIDERABLY FURTHER DOWNSTREAM, AND RIGHT NOW WE ARE GOING
WITH THE OPTIMISTIC FORECAST.

&&

.AVIATION...
THIS MORNINGS STRATUS HAS LIFTED INTO SC. MOST VISIBILITY
RESTRICTIONS ARE GONE, ALTHOUGH THERE ARE SOME MVFR OBS IN HAZE
REMAINING. SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION
LATE THIS AFTERNOON AND EVENING WITH LOWER CIGS AND VSBYS. THE
SHOWER/THUNDERSTORM ACTIVITY WILL DIMINISH OVERNIGHT LEAVING US WITH
MVFR CIGS/VSBYS, AT TIMES LOWERING TO IFR. LOW PRESSURE WILL MOVE
VERY SLOWLY EAST ACROSS THE AREA WEDNESDAY ALLOWING CIGS AND VSBYS
TO IMPROVE TO VFR BY MIDDAY. SCATTERED SHOWERS WILL STILL BE
POSSIBLE. AND THERE MAY BE A FEW THUNDERSTORMS FORMING MAINLY IN THE
AFTERNOON AFTER THE SUN WORKS ITS MAGIC.

&&

.MARINE...
GENERALLY TRANQUIL WX WILL CONTINUE OVER THE WATERS THROUGH THE WEEK
WITH WINDS AND SEAS EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA. A COLD FRONT IS EXPECTED TO MOVE SLOWLY ACROSS THE REGION
WEDNESDAY. HIGH PRESSURE IS THEN FORECAST TO BUILD INTO THE REGION
THURSDAY. WE WILL THEN HAVE TO CONTEND WITH THE REMNANTS OF CINDY
FRIDAY INTO SATURDAY AS TROPICAL MOISTURE STREAMS NORTHEAST.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SHORT TERM/LONG TERM...NYY85
AVIATION/MARINE...RPW
Hazardous weather outlook, Jul 5, 3:55 AM EST, 15 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
455 AM EDT TUE JUL 5 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-060853-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
455 AM EDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER, THERE WILL BE
SOME THUNDERSTORMS OVER THE FAR NORTHERN AREAS WHICH MAY BRING SOME
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME.

EBERWINE

In the hours before

Special weather statement, Jul 5, 2:06 PM EST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
306 PM EDT TUE JUL 5 2005

DEZ001-002-MDZ008-012-PAZ067-070-052015-
CECIL MD-CHESTER PA-DELAWARE PA-KENT MD-KENT DE-NEW CASTLE DE-
INCLUDING THE CITIES OF...DOVER...NEWARK AND WILMINGTON
306 PM EDT TUE JUL 5 2005

AN AREA OF THUNDERSTORMS WITH FREQUENT LIGHTNING AND DOWNPOURS WILL
MOVE ACROSS NORTHEAST MARYLAND, SOUTHEAST PENNSYLVANIA AND NORTHERN
DELAWARE THROUGH 415 PM. RAINFALL RATES UP TO AN INCH PER HOUR MAY
CREATE LOCALIZED POOR DRAINAGE FLOODING ACROSS THE AREA. GO INSIDE IF
THUNDERSTORMS APPROACH TO PROTECT YOURSELF FROM THE THREAT POSED BY
LIGHTNING.

OHARA
Special weather statement, Jul 5, 2:45 PM EST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 PM EDT TUE JUL 5 2005

DEZ003-MDZ015-019-020-052242-
CAROLINE MD-INLAND SUSSEX DE-QUEEN ANNES MD-TALBOT MD-
345 PM EDT TUE JUL 5 2005

THUNDERSTORMS WITH TORRENTIAL DOWNPOURS AND FREQUENT LIGHTNING WILL
CONTINUE ACROSS QUEEN ANNES, TALBOT AND CAROLINE COUNTIES THROUGH
430 PM. OTHER MORE WIDELY SCATTERED ACTIVITY WILL BE ACROSS SUSSEX
COUNTY DELAWARE. WATCH OUT FOR LOCALIZED FLOODING IN THE
THUNDERSTORMS.

OHARA
Special weather statement, Jul 5, 2:52 PM EST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
352 PM EDT TUE JUL 5 2005

NJZ016>018-PAZ068-071-052100-
CAMDEN NJ-GLOUCESTER NJ-MONTGOMERY PA-PHILADELPHIA PA-SALEM NJ-
INCLUDING THE CITIES OF...CAMDEN AND PHILADELPHIA
352 PM EDT TUE JUL 5 2005

AN AREA OF THUNDERSTORMS WITH FREQUENT LIGHTNING AND DOWNPOURS IS
SLOWLY MOVING NORTHEAST TOWARDS THE GREATER PHILADELPHIA METRO AREA
AND SOUTHERN NEW JERSEY. MOTORISTS SHOULD BE PREPARED FOR HEAVY
DOWNPOURS AND PONDING OF WATER ON ROADWAYS DURING THE EVENING
COMMUTE. LOCALIZED POOR DRAINAGE FLOODING IS POSSIBLE WITH THE MOST
INTENSE ACTIVITY. REMAIN INDOORS WHEN YOUR HEAR THUNDER.

OHARA
Special weather statement, Jul 5, 3:15 PM EST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 PM EDT TUE JUL 5 2005

NJZ016>018-PAZ068-071-052100-
CAMDEN NJ-GLOUCESTER NJ-MONTGOMERY PA-PHILADELPHIA PA-SALEM NJ-
INCLUDING THE CITIES OF...CAMDEN AND PHILADELPHIA
415 PM EDT TUE JUL 5 2005

AN AREA OF THUNDERSTORMS WITH FREQUENT LIGHTNING AND DOWNPOURS IS
SLOWLY MOVING NORTHEAST TOWARDS THE GREATER PHILADELPHIA METRO AREA
AND SOUTHERN NEW JERSEY. MOTORISTS SHOULD BE PREPARED FOR HEAVY
DOWNPOURS AND PONDING OF WATER ON ROADWAYS DURING THE EVENING
COMMUTE. LOCALIZED POOR DRAINAGE FLOODING IS POSSIBLE WITH THE MOST
INTENSE ACTIVITY. REMAIN INDOORS WHEN YOUR HEAR THUNDER. YOU CAN
ALSO EXPECT WIND GUSTS BETWEEN 30 MPH AND 40 MPH WITH THE MOST
INTENSE ACTIVITY.

OHARA

The radar

The Philadelphia radar (KDIX), 139 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Berks

When
July 5, 7:50 PM EST
Where
Berks County, Leesport
Reported by
NEWSPAPER
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468123.